Electronic Communications in Probability

Identification of the rate function for large deviations of an irreducible Markov chain

Wei Liu and Liming Wu

Full-text: Open access

Abstract

For an irreducible Markov chain $(X_n)_{n\ge 0}$ we identify the rate function governing the large deviation estimation of empirical mean $\frac {1}{n} \sum_{k=0}^{n-1} f(X_k)$ by means of the Donsker-Varadhan's entropy. That allows us to obtain the lower bound of large deviations for the empirical measure $\frac {1}{n} \sum_{k=0}^{n-1} \delta_{X_k}$ in full generality

Article information

Source
Electron. Commun. Probab., Volume 14 (2009), paper no. 52, 540-551.

Dates
Accepted: 17 November 2009
First available in Project Euclid: 6 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465234761

Digital Object Identifier
doi:10.1214/ECP.v14-1512

Mathematical Reviews number (MathSciNet)
MR2564488

Zentralblatt MATH identifier
1193.60034

Subjects
Primary: 60F10: Large deviations
Secondary: 60J05: Discrete-time Markov processes on general state spaces

Keywords
Large deviations irreducible Markov processes Feynman-Kac semigroups

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Liu, Wei; Wu, Liming. Identification of the rate function for large deviations of an irreducible Markov chain. Electron. Commun. Probab. 14 (2009), paper no. 52, 540--551. doi:10.1214/ECP.v14-1512. https://projecteuclid.org/euclid.ecp/1465234761


Export citation

References

  • Baxter, J.R., Jain, N.C., Varadhan, S.R.S., Some familiar examples for which the large deviation principle does not hold. Comm. Pure Appl. Math., 44 (1991), 911-923.
  • N. Bourbaki, Espaces Vectoriels Topologiques(Livre V), Chaps. III-V. Hermann, Paris, 1995.
  • Bryc, W. and Smolenski, W., On the convergence of averages of mixing sequences. J. Theoret. Probab., 6 (1993), 473-483.
  • Conway, J.B., A Course in Functional Analysis. Springer, Berlin, 1985.
  • A. de Acosta, Large deviations for vector valued additive functionals of a Markov process: Lower bounds. Ann. Proba., 16 (1988), 925-960.
  • A. de Acosta and P. Ney, Large deviation lower bounds for arbitrary additive functionals of a Markov chain. Ann. Proba., 26 (1998), 1660-1682.
  • J.D. Deuschel and D.W. Stroock, Large deviations. Pure and Appl. Math. 137, Academic Press, Inc., Boston, MA, 1989.
  • M.D. Donsker and Varadhan, S.R.S., Asymptotic evaluation of certain Markov process expectations for large time, I-IV. Comm. Pur. Appl. Math., 28 (1975),1–47 and 279–301; 29 (1976), 389–461; 36 (1983), 183-212.
  • A. Dembo and O. Zeitouni, Large Deviations Techniques and Applications. 38. Springer-Verlag, New York, 1998.
  • N.C. Jain, Large deviation lower bounds for additive functionals of Markov processes. Ann. Proba., 18 (1990), 1071-1098.
  • I. Kontoyiannis and S.P. Meyn, Spectral Theory and Limit Theory for Geometrically Ergodic Markov Processes. Ann. Appl. Prob., 13 (2003), 304-362.
  • S.P. Meyn, Large Deviation Asymptotics and Control Variates for Simulating Large Functions. Ann. Appl. Probab., 16 (2006), 310-339.
  • S.P. Meyn and R.L. Tweedie, Markov chains and stochastic stability. Communications and Control Engineering Series, Springer-Verlag London, Ltd., London, 1993.
  • P. Ney and E. Nummelin, Markov additive processes (I). Eigenvalue properties and limit theorems; (II). Large deviations. Ann. Proba.,15 (1987), 561-592 and 593-609. and
  • E. Nummelin, General Irreducible Markov Chains and Non-Negative Operators. Cambridge Tracts in Mathematics 83. Cambridge University Press, Cambridge, 1984.
  • Shing-Tung Yau and Richard Schoen, Lectures on Differential Geometry, in chinese. Higher Education Press in china, Beijing, 2004.
  • L.M. Wu, Uniformly integrable operators and large deviations for Markov processes, J. Funct. Anal., 172 (2000), no. 2, 301–376.
  • L.M. Wu, Some notes on large deviations of Markov processes. Acta Math. Sin. (Engl. Ser.), 16 (2000), no. 3, 369-394.
  • L.M. Wu, On large deviations for moving average processes. Probability, finance and insurance, 15-49, World Sci. Publ., River Edge, NJ, 2004.
  • L.M. Wu, Essential spectral radius for Markov semigroups (I) : discrete time case. Probab. Th. Rel. Fields, 128 (2004), 255-321.
  • L.M. Wu, Large and moderate deviations and exponential convergence for stochastic damping Hamilton systems, Stoch. Proc. and Appl., 91 (2001), no. 2, 205–238.
  • K. Yosida, Functional Analysis, Third Version. Grundlehren der mathematischen Wissenschaften 123, Springer-Verlag, 1971.